|anther atripla question
Nov 3, 2008
Since there is such a long serum level upwards of 24 hours in this drug combo, if i took my meds 2 hours earlier of 3 hours later, what are the risks of resistance? particularly if taken daily with no missed dose in 1.5 years with undetectable viral load for past 1.3 years. Thank you
Response from Dr. Sherer
There would be no additional risk due to taking the next dose of Atripla EARLIER than every 24 hours by 2 hours, since that would lead to somewhat higher drug levels than usual. On the other hand, a small risk would result from a delay of 27 hours, i.e. 3 hours LATER than the recommended 24 hour interval.
That risk would be quite small in the setting you describe, i.e. in the setting where you have been on the drug and undetectable for more than a year. This is an important issue for people living with HIV on treatment to understand, particularly those who are just starting their medications.
When you have been fully suppressed for months, with a viral load below the level of detection, research shows that it takes 5-7 days for viral replication to resume once the ART drugs are stopped. For this reason, a lapse of adherence in someone who is well supressed, though not risk free, carries a lower risk that a single missed dose in someone who has just started their ART.
If an individual with a viral load of 500,000 copies/ml starts their medications, they can expect a one log decline after 1-2 months. Hence their viral load is likely to be 50,000 after 1 month; if a lapse in adherence occurs at that time, the virus is in a strong position to take advantage of the lapse and develop resistance mutations to that first regimen. There is no delay of a few days to full viral replication in that situation.
My advice to you, nonetheless, is NOT to let your Atripla lapse past 24 hours between doses. If that means that occassionally you take it after 22 or 20 hours, that would be preferable to any delay beyond 24 hours.
I urge you to talk to your doctor about your concerns and this response.
Vomited, Should I Redose?
- Night Sweats Worried It Could Be Ars
- Runny Nose Sign Of Seroconversion
- White Tongue Could I Have Acute HIV Infection
- Enlarged Lymph Nodes After Mutual Masturbation Worried I Have HIV
- Flu Symptoms After Touching Dried Blood Worried I Have HIV
- Hairy Tongue After Masturbation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.